New Mexico, 2008Damaging Winds in New Mexico, July 31, 2008
July 31, 2008 · NWS EPZ · 2 events in 2 counties and zones
An upper impulse within a northeast flow aloft triggered severe thunderstorms over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper impulse within a northeast flow aloft triggered severe thunderstorms over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 1:31 PM MST, 4 hours 1 minute earlier.
Area forecast discussion, Jul 31, 1:31 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
231 PM MDT THU JUL 31 2008
.SYNOPSIS...
REDUCED MOISTURE LEVELS IN THE ATMOSPHERE ACROSS THE BORDERLAND
WILL LIMIT THUNDERSTORM ACTIVITY EACH OF THE NEXT COUPLE OF DAYS.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE
AREA MOUNTAINS WITH SLIGHT CHANCES FOR STORMS OVER THE LOWLANDS.
HIGH PRESSURE ALOFT WILL KEEP TEMPERATURES ABOVE NORMAL. SATURDAY
THE HIGH PRESSURE LIFTS NORTH AS A TROUGH MOVES INTO THE REGION
FROM THE EAST. EAST WINDS WILL BRING MORE MOISTURE AND INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH NEXT WEEK.
&&
.DISCUSSION...
HIGH PRESSURE ALOFT SPINS OVER THE AZ/NM BORDER. WATER VAPOR
SATELLITE IMAGERY AND THIS MORNINGS SOUNDING ACTUALLY SHOW A
SLIGHT INCREASE IN ATMOSPHERIC MOISTURE FOR THIS AFTERNOON.
ISOLATED TSTMS OVER AREA MOUNTAINS BEGINNING TO FORM...AND EXPECT
A FEW STORMS TO MAKE IT OVER THE ADJACENT LOWLANDS THIS EVENING.
MOST AREAS WILL STAY DRY AND THUS LOW POPS. MODELS INDICATE A
DRYING FOR TOMORROW AND A FURTHER REDUCTION OF STORM ACTIVITY AND
COVERAGE FOR FRIDAY. THE DRY AIR WORKING AROUND THE HIGH ON
SATELLITE APPEARS TO SUPPORT THIS SOLUTION. THUS LOW POPS AND
ABOVE NORMAL TEMPS FOR THE AREA FRIDAY. TEMPS WILL BE WELL ABOVE
NORMAL AND SOME 100 DEGREE LOWLAND READINGS ARE POSSIBLE.
SATURDAY...THE UPPER HIGH MAKES A SHARP SHIFT INTO THE PLAINS
STATES AS IT LIFTS AWAY FROM THE REGION. AN INVERTED TROUGH IS
PROGED TO MOVE WEST ACROSS TEXAS AND INTO THE CWFA. DEEP EAST FLOW
WILL ADVECT INCREASING MOISTURE BACK INTO OUR AIRMASS. THE
INCREASED MOISTURE AND DYNAMICS ASSOCIATED WITH THE APPROACHING
WAVE SHOULD MEAN AN INCREASE IN STORMS FOR THE WEEKEND. TEMPS LOOK
TO COOL BACK DOWN TO NORMAL.
MONDAY AND TUESDAY...THE PATTERN LOOKS SUMMERTIME TYPICAL WITH
HIGH PRESSURE EAST AND A THERMAL TROUGH OF LOW PRESSURE WEST. THIS
FOCUSES A DEEP CHANNEL OF MOISTURE UP FROM THE SOUTH AND OVER AZ
AND OUR WESTERN CWFA. THUS DECENT POPS AND STORM CHANCES FOR THE
WESTERN CWFA.
WEDNESDAY AND THURSDAY...A RIDGE OF HIGH PRESSURE BUILDS DIRECTLY
OVER THE INTER MOUNTAIN WEST. THIS LOOKS TO SPREAD TRAPPED
MOISTURE OVER THE ENTIRE CWFA AND GIVE US ISOLATED TO SCATTERED
SHOWERS AND TSTMS. DURING THIS PERIOD THE GFS MODELS SHOWS A
TROPICAL WAVE ENTER TX FROM THE GULF. IT TRIES TO TRACK WEST
TOWARD OUR AREA...BUT HIGH PRESSURE HOLDS IT EAST. WE WILL HAVE TO
WATCH THAT FEATURE.
&&
.AVIATION...
VALID 01/0000Z - 02/0000Z
VFR CONDITIONS THROUGH THE PERIOD. ISOLATED SHOWERS AND
THUNDERSTORMS MAY CAUSE MVFR TO IFR CONDITIONS DUE TO LOW CEILINGS
AND RAIN. WINDS WILL GENERALLY BE LIGHT SAVE NEAR STORMS WHEN THEY
MAY BECOMING GUSTY AND VARIABLE.
&&
.FIRE WEATHER...
THUNDERSTORM ACTIVITY WILL BE MAINLY IN THE MOUNTAINS THE NEXT
COUPLE DAYS AS A RIDGE OF HIGH PRESSURE DRIES THE ATMOSPHERE.
CONTINUED HOT WITH ABOVE NORMAL TEMPERATURES AND LOWER RELATIVE
HUMIDITY LEVELS THROUGH SATURDAY. SUNDAY THE HIGH SHIFTS NORTH.
MOIST AIR IS DRAWN INTO THE REGION ON DEEP SOUTHEASTERLY FLOW.
CHANCES FOR STORMS WILL INCREASE...ESPECIALLY WEST OF THE DIVIDE.
TEMPERATURES WILL LOWER A FEW DEGREES AS THE LOW SHIFTS NORTH AND
EXPECT WINDS TO REMAIN LIGHT FOR THE MOST PART.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 73 100 73 97 72 / 10 10 10 10 20
SIERRA BLANCA TX 66 98 65 95 64 / 10 10 10 10 10
LAS CRUCES 70 100 71 97 71 / 10 10 10 10 20
ALAMOGORDO 70 100 69 99 68 / 20 10 10 10 20
CLOUDCROFT 51 79 49 78 49 / 30 20 10 20 20
TRUTH OR CONSEQUENCES 67 97 69 98 68 / 10 10 10 10 10
SILVER CITY 64 93 62 92 61 / 10 20 20 20 20
DEMING 69 100 69 97 69 / 10 10 10 20 20
LORDSBURG 69 99 68 96 67 / 10 10 10 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/BIRD
Hazardous weather outlook, Jul 31, 10:34 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1134 AM MDT THU JUL 31 2008
NMZ022>025-030>032-TXZ055-056-011745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1134 AM MDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ISOLATED THUNDERSTORMS THIS AFTERNOON OVER THE SACRAMENTO
MOUNTAINS AND A SLIGHT CHANCE FOR STORMS OVER THE MOUNTAINS OF THE
GILA WILDERNESS. RAIN ACCUMULATIONS WILL BE SPOTTY BUT COULD BE
HEAVY AT ISOLATED LOCATIONS NEAR THUNDERSTORMS. A FEW SPOTTY
SHOWERS POSSIBLE OVER THE LOWLANDS EAST OF THE RIO GRANDE THIS
EVENING. POSSIBLE OUTFLOW WIND GUSTS OVER 40 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ISOLATED THUNDERSTORMS WILL OCCUR THROUGH FRIDAY. THUNDERSTORM
AND RAIN CHANCES WILL INCREASE ON SATURDAY THROUGH WEDNESDAY WHEN
AN EASTERLY FLOW BRINGS ADDITIONAL MOISTURE TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 31, 4:57 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
557 PM MDT THU JUL 31 2008
NMZ022-023-032-010200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
LAS CRUCES
557 PM MDT THU JUL 31 2008
AT 550 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AREAS
OF THUNDERSTORMS DEVELOPING ACROSS NORTHERN GRANT COUNTY...SIERRA
COUNTY AND NORTHERN DONA ANA COUNTY. THESE STORMS ARE MOVING
SOUTHWEST AT ABOUT 12 MPH AND ARE CAPABLE OF PRODUCING HEAVY RAIN
AT RATES UP TO ONE INCH PER HOUR...SMALL HAIL...AND WINDS UP TO 45
MPH. STORMS WILL CONTINUE TO DEVELOP AND MOVE SOUTHWEST FOR AT
LEAST THE NEXT COUPLE OF HOURS.
THESE STORMS WILL IMPACT MOTORISTS ON INTERSTATE 25 NORTH OF LAS
CRUCES AND INTERSTATE 10 FROM LAS CRUCES WESTWARD TO THE LUNA
COUNTY LINE OVER THE NEXT TWO HOURS. OUTFLOW WINDS FROM THESE
STORMS MAY PRODUCE SUDDEN STRONG WINDS AND AREAS OF BLOWING DUST
THAT CAN REDUCE VISIBILITY TO NEAR ZERO.
PARK
Thunderstorm Wind, Dona Ana
- When
- July 31, 5:32 PM MST
- Where
- Dona Ana County, 1.95 mi WNW of Las Cruces
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 32.335, -106.808
A wind gust of 58 mph was measured at the Las Cruces Airport during a severe thunderstorm. However, the winds were estimated at 65 mph near Mayfield High School were several trees were blown over and minor structural damage occurred.
Thunderstorm Wind, Sierra
- When
- July 31, 6:10 PM MST
- Where
- Sierra County, 7 mi E of Hillsboro
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.920, -107.459
A Skywarn Spotter relayed a report from a rancher of trees blown down on his ranch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 200812 injured · 1.5 in hail · 36 events
- Hail and Damaging Winds in Minnesota, July 31, 20081.75 in hail · 72 events
- Flash Flood and Hail in Arkansas, July 31, 20081 injured · $100,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, July 31, 2008$125,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2008$75,000 · 60 kt wind · 9 events
- Damaging Winds in Wisconsin, July 31, 2008$45,000 · 56 kt wind · 4 events
- Damaging Wind in Pennsylvania, July 31, 2008$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, July 31, 20081 injured · $25,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Winds in Mississippi, July 31, 2008$28,000 · 50 kt wind · 12 events
- Damaging Winds in Wisconsin, July 31, 2008$28,000 · 58 kt wind · 4 events
- Damaging Winds in North Carolina, July 31, 200850 kt wind · 21 events
- Flash Flood and Damaging Winds in Alabama, July 31, 2008$15,000 · 56 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129862, 129863.